SESSION TYPE: Cancer Student/Resident Case Report Posters
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Hodgkin’s Lymphoma (HL) is commonly associated with peripheral eosinophilia but not eosiniophilic organ infiltration. We report a case of an HL patient suffering two discrete episodes of Acute Eosinophilic Pneumonia (AEP).
CASE PRESENTATION: A 34 year-old man with refractory HL (to chemotherapies and bone-marrow transplant, currently on Lenalinomide), intermittent eosinophilia and AEP (17 months prior due to Gemcitabine) presented with complaints of fever, dyspnea and productive cough. On exam he was febrile, tachycardic, tachypneic and hypoxemic. Radiography revealed a left upper lobe infiltrate. Labwork revealed eosiniophilia. He was admitted to Hematology and placed on broad-spectrum antibiotics but within hours developed hypoxemic respiratory failure requiring MICU transfer. Due to his pulmonary infiltrates and eosinophilia he underwent emergent bronchoscopy; BAL revealed 31% eosinophils without organisms on cytology. All initial tests for bacteria, fungi, AFB and Ova/Parasites were negative, a diagnosis of AEP was made and IV solumedrol initiated. Over the following day his respiratory status dramatically improved, his fever resolved, he was weaned off supplementary oxygen and transferred to Hematology. He remained afebrile as antibiotics were narrowed to a macrolide and steroids transitioned to oral taper. All final cultures/serologies returned negative. After discharge he remained asymptomatic off Lenalidomide; repeat imaging confirmed resolution of the infiltrate.
DISCUSSION: AEP is characterized by acute-onset fever, cough, dyspnea and pulmonary infiltrates which if untreated can progress to respiratory failure; the etiology is likely a hypersensitivity reaction to novel antigens. Diagnosis requires BAL with over 25% eosinophils and is a diagnosis of exclusion; treatment includes elimination of the offending agent and steroids (usually with rapid recovery). Lenalidomide, a derivative of thalidomide with immuno-modulatory and anti-angiogenic properties, is FDA approved for Multiple Myeloma and used off-label for refractory HL. While AEP has previously been documented with chemotherapeutics1, we report the first case of AEP from Lenalidomide. Additionally, this is the first documented report of one patient suffering AEP from different agents. Our patient has features of chronic eosinophilic pneumonia (peripheral eosinophilia and recurrent exacerbations), but the acuity of his decompensation, his prolonged asymptomatic eosinophilia and lack of asthma make AEP superimposed on HL more likely.
CONCLUSIONS: We report the first case of one patient suffering multiple discrete AEP-like episodes due to different chemotherapies. As many hematologic malignancies cause peripheral eosinophilia, clinicians treating these patients should perform bronchoscopy early when pulmonary infiltrates occur to rule out AEP.
1) Yousem-SA, Lifson-JD, Colby-TV. Chemotherapy-induced eosinophilic pneumonia: Relation to bleomycin. Chest. 1985;88(1):103-6.
DISCLOSURE: The following authors have nothing to disclose: Michael Fingerhood, Kevin Felner
No Product/Research Disclosure InformationDepartment of Internal Medicine, New York University Medical Center, New York, NY